Alert archive / Alabama / Tornado Warnings in 2003
Tornado Warning 21, NWS Mobile, AL
NWS Mobile, AL issued this tornado warning at Apr 25, 2003, 6:10 PM CDT for Washington County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 25, 2003, 6:10 PM CDT (23:10 UTC)
- Expired
- Apr 25, 2003, 6:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
County Washington County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 25, 5:40 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 11.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1355 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
717 WFUS54 KMOB 252310 TORMOB ALC129-252345- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MOBILE AL 610 PM CDT FRI APR 25 2003 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * TORNADO WARNING FOR... WASHINGTON COUNTY IN SOUTHWEST ALABAMA * UNTIL 645 PM CDT * AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 2 MILES EAST OF SEABOARD...MOVING EAST AT 30 MPH. * THE TORNADO WILL BE NEAR... TOPTON BY 615 PM CDT HAWTHORN BY 620 PM CDT MCINTOSH...SUNFLOWER BY 625 PM CDT TOINETTE BY 630 PM CDT IF YOU ARE IN THE PATH OF A TORNADO...ABANDON VEHICLES AND TRAILER HOMES AND SEEK A REINFORCED SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 3144 8826 3126 8830 3119 8795 3140 8795
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this tornado warning went out at Apr 25, 12:37 PM CDT, 5 hours 33 minutes earlier.
Area forecast discussion, Apr 25, 12:37 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 1237 PM CDT FRI APR 25 2003 THE LATEST SURFACE ANALYSIS SHOWS THE APPROACHING WEAK FRONT OVER MISSISSIPPI AND CENTRAL LOUISIANA AND IS EXPECTED TO MOVE THROUGH THE FORECAST AREA BY LATE TONIGHT. A LOBE OF ENERGY ROTATING AROUND THE BASE OF THE 500 MB LOW AND LOW LEVEL SOUTHWEST WINDS WILL RESULT IN MILD DEEP LAYER LIFT JUST AHEAD OF THE APPROACHING FRONT. MODEL SOUNDINGS ARE SHOWING A DECENT 750 MB CAP...BUT THIS WILL ERODE QUICKLY TODAY ALONG AS 850 MB MOISTURE SLUG UPSTREAM IS USHERED INTO THE AREA AND LOW LEVEL TEMPERATURES WARM UNDER MOSTLY SUNNY/PARTLY CLOUDY SKIES. THE CAP IS WEAKER OVER THE NORTHERN PORTION OF THE FORECAST AREA...AND THIS IS ALSO WHERE THE BETTER DYNAMICS AND DEEP LAYER LIFT WILL BE LOCATED. ANY STORMS THAT DO DEVELOP THIS AFTERNOON OVER THE AREA WILL ENTRAIN THE DRY MID LEVEL AIR AND DOWNDRAFTS WILL ALSO ACCELERATE IN THE SUBCLOUD LAYER AS THEY ENTRAIN THE RELATIVELY DRY SUBCLOUD AIR. WITH THE GENERALLY UNIDIRECTIONAL LOW LEVEL WIND FLOW AND CAPES ATTAINING AT LEAST 3600...THIS INDICATES MAINLY A PULSE STORM ENVIRONMENT CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING DOWNBURSTS...ALTHOUGH ONE STORM NORTH OF THE AREA HAS MANAGED TO TAP SUFFICIENT LOW LEVEL SHEAR TO PRODUCE A BRIEF TOUCHDOWN. THE BIG QUESTION IS WHETHER OR NOT THE WEAK LOW LEVEL TROF ASSOCIATED WITH THE MID LEVEL SHORTWAVE ENERGY WILL BE SUFFICIENT TO MUCH CONVECTION OVER THE AREA...BUT THE NORTHERN PORTION LOOKS LIKE THE BEST BET FOR ACTIVITY. WILL NEED TO ADD MENTION OF POSSIBLE SEVERE STORMS TO THE EASTERN SECTIONS THIS EVENING GIVEN TIMING OF SHORTWAVE. DRY AND BENIGN WEATHER FOLLOWS AFTER TONIGHT AS DEEP RIDGING WORKS INTO THE SOUTHEAST STATES ON SATURDAY AND LINGERS THROUGH MONDAY NIGHT. A SERIES OF STRONG MID LEVEL SHORTWAVES WILL FLOW INTO THE WESTERN STATES AND CENTRAL PLAINS WEDNESDAY THROUGH FRIDAY WITH THE MAIN ASSOCIATED SURFACE SYSTEM TRACKING NORTHEASTWARD TOWARDS THE GREAT LAKES REGION. DEEP RIDGING IS EXPECTED TO REMAIN OVER THE SOUTHEAST STATES MEANWHILE...BUT THE POSITION OF THE SURFACE RIDGE ALONG THE NORTHERN GULF WILL PROVIDE FOR AN ONSHORE FLOW THROUGH THE PERIOD. THIS PATTERN WILL ALLOW FOR A SEA BREEZE TO DEVELOP DAILY...WHICH MAY INITIATE CONVECTION ON EACH DAY AS WELL. GIVEN THAT THE POSITION OF THE SURFACE RIDGE WILL INFLUENCE THE EXTENT OF SEA BREEZE DEVELOPMENT AND THE RESULTANT CONVECTION...WILL HOLD OFF ON ANY POPS THROUGH THE EXTENDED PERIOD FOR NOW. MARINE...LIGHT TO MODERATE SOUTHWEST WINDS WILL SWITCH TO THE NORTHWEST AS THE FRONT MOVES THROUGH THE COASTAL WATERS TONIGHT. OFFSHORE SEAS IN EXCESS OF 7 FEET SHOULD HAVE SUBSIDED TO 4 TO 5 FEET TONIGHT SO EXPECT TO DISCONTINUE SMALL CRAFT ADVISORY. GENERALLY LIGHT WINDS CONTINUE SUNDAY THROUGH MONDAY AS A DOME OF HIGH PRESSURE SETTLES INTO THE SOUTHEAST STATES. FIRE...NO CONCERNS AT THIS TIME. DRIER AIR FLOWING INTO THE REGION WILL RESULT IN LOWER AFTERNOON RELATIVE HUMIDITIES...BUT ARE EXPECTED TO REMAIN JUST ABOVE CRITICAL LEVELS OR AT LEAST NOT SATISFY DURATION REQUIREMENTS. .PRELIMINARY TEMPS / POPS... MOBILE 59 81 57 83 / 30 00 00 00 PENSACOLA 62 80 60 81 / 30 00 00 00 DESTIN 65 78 63 79 / 30 00 00 00 EVERGREEN 56 80 53 81 / 30 00 00 00 WAYNESBORO 55 80 53 81 / 20 00 00 00 CAMDEN 55 80 53 81 / 20 00 00 00 .MOB... AL...NONE. FL...NONE. MS...NONE.
Hazardous weather outlook, Apr 25, 5:18 AM CDT, 12 hours 52 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-251700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 518 AM CDT FRI APR 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI... SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...(TODAY AND TONIGHT) AS A SURFACE FRONTAL BOUNDARY MOVES SLOWLY EAST OUT OF EAST TEXAS TODAY...ALONG WITH COLD TEMPERATURES HIGH IN THE ATMOSPHERE SWINGING ACROSS...THE MOIST AIRMASS AHEAD OF THE FRONT IS FORECAST TO BECOME QUITE UNSTABLE THROUGH THE DAY. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS OUTLOOKED THE AREA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS. ALTHOUGH AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION TODAY...THE MAIN THREAT IN STORMS THAT INTENSIFY TO SEVERE LEVELS LOOKS TO BE DAMAGING DOWNBURST WINDS AND LARGE HAIL. THE SEVERE WEATHER THREAT ENDS TONIGHT AS THE FRONT MOVES EAST THROUGH THE AREA. .DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY) NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTER OFFICIALS FOR SEVERE WEATHER OPERATIONS IS EXPECTED TO BE REQUIRED TODAY OVER SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE. /10
In the hours before
Special weather statement, Apr 25, 4:30 PM CDT, 1 hour 40 minutes before
ALZ051>055-MSZ067-075-076-079-252300- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE MOBILE AL 430 PM CDT FRI APR 25 2003 ...THUNDERSTORM ADVISORY FOR SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI UNTIL 600 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM NEAR ALBERTA IN CHOCTAW COUNTY TO NORTH OF BUTLER TO JUST NORTH OF NEW AUGUSTA. THIS LINE WAS DRIFTING SOUTH AND SHOULD BE FROM NEAR CAMDEN TO WAYNESBORO TO BEAUMONT BY 530 PM. THE PRIMARY THREATS FROM THIS LINE OF STORMS WILL BE REGULAR MARBLE SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES WILL ALSO OCCUR WITH THESE STORMS. PEOPLE PLANNING ON OUTDOOR ACTIVITIES THIS EVENING SHOULD KEEP AN EYE ON THE SKY FOR APPROACHING STORMS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORMS HAVE PASSED. SOME OF THESE STORMS MAY BECOME SEVERE WITHIN THE NEXT HOUR AND PEOPLE IN THESE AREAS SHOULD BE READY TO TAKE COVER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FRIDAY EVENING FOR SOUTHWESTERN ALABAMA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR SOUTHEAST MISSISSIPPI.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 12:09 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 36 min |
| Apr 25, 1:36 AM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 24 min |
| Apr 25, 1:59 AM CDT | Tornado Warning | MOB | Wilcox | 31 min |
| Apr 25, 2:21 AM CDT | Special Marine Warning | MOB | 24 min | |
| Apr 25, 5:10 AM CDT | Special Marine Warning | MOB | 110 min | |
| Apr 25, 5:10 AM CDT | Special Marine Warning | MOB | 110 min | |
| Apr 25, 6:25 AM CDT | Tornado Warning | MOB | Covington | 35 min |
| Apr 25, 6:55 AM CDT | Special Marine Warning | MOB | 2 hr | |
| Apr 25, 6:55 AM CDT | Special Marine Warning | MOB | 2 hr | |
| Apr 25, 4:36 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 54 min |
| Apr 25, 5:28 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 47 min |
| Apr 25, 5:42 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 63 min |
| Apr 25, 6:50 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 40 min |
Nearby
Tornado Warnings in Alabama, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.